Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#304482] of Anita T. Layton

Papers Published

  1. Layton, AT, A methodology for tracking solute distribution in a mathematical model of the kidney, Journal of Biological Systems, vol. 13 no. 4 (2005), pp. 399-419, ISSN 0218-3390 [doi]
    (last updated on 2017/11/20)

    Abstract:
    The goal of this study is to develop a methodology for tracking the distribution of filtered solute in mathematical models of the urine concentrating mechanism. Investigation of intrarenal solute distribution, and its cycling by way of counter-current exchange and preferential tubular interactions, may yield new insights into fundamental principles of concentrating mechanism function. Our method is implemented in a dynamic formulation of a central core model that represents renal tubules in both the cortex and the medulla. Axial solute diffusion is represented in intratubular flows and in the central core. By representing the fate of solute originally belonging to a marked bolus, we obtain the distribution of that solute as a function of time. In addition, we characterize the residence time of that solute by computing the portion of that solute remaining in the model system as a function of time. Because precise mass conservation is of particular importance in solute tracking, our numerical approach is based on the second-order Godunov method, which, by construction, is mass-conserving and accurately represents steep gradients and discontinuities in solute concentrations and tubular properties. © World Scientific Publishing Company.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320